Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

What causes delayed periods with brown discharge?

User rating for this question
Answered by
Practicing since : 1999
Answered : 1586 Questions
I had an abortion 7 weeks ago I was 6 weeks 5 days pregnant. I went for my two week follow up and the ultrasound came out clear and the abortion worked. I had the birth control implanon inserted in my arm. I haven't gotten a period but I have had brown discharge for a few weeks now on and off. It is light, not at all heavy. Should I be concerned? I have not had sex since the abortion so I know I am not pregnant.
Posted Wed, 12 Feb 2014 in Abortion and Stillbirth
Answered by Dr. Timothy Raichle 47 minutes later
Brief Answer: Hello, I would be happy to help... Detailed Answer: There is no reason to be concerned. At the two week visit, at a point where HCG levels were likely only then reaching zero, you were at the very beginning of a cycle. The Implanon is similar to getting a DepoProvera injection. It inhibits ovulation, but during the first few months it is normal to get some breakthrough bleeding. This bleeding comes out as a brownish discharge. I would recommend that you use back up contraception at least during the first month of the implanon. I hope that this helps and good luck!
Above answer was peer-reviewed by
Follow-up: What causes delayed periods with brown discharge? 2 minutes later
I don't plan on having sex for quite a while my husband just left to Afghanistan a week after my abortio. I am just concerned about the brown spotting. Will it ever stop? Since my implanon stops ovulation I shouldn't expect a period then? I have never dealt with this before. At my two week follow up they said my pregnancy test was very very faint. I did see the endometrial stripe showing the abortion worked as planned. I had clots and bleeding for about a week then light spotting. After that it has just been brown spotting a couple times a week just when I wipe. I took 4 tests after that appointment on my own. They all came negative about 3 weeks ago where it was completely negative. n
Answered by Dr. Timothy Raichle 10 minutes later
Brief Answer: Thank you for the followup... Detailed Answer: 1. Yes the bleeding will eventually stop 2. No, you probably won't get a period, but breakthrough bleeding for a few months is normal. 3. It is a good thing that you confirmed a negative pregnancy test Be patient and expect that this is going to get better. If it does not, then a month of a very low dose birth control pill might help to control the bleeding. This you can discuss with your OB/GYN. God bless your husband!!
Above answer was peer-reviewed by
Follow-up: What causes delayed periods with brown discharge? 2 minutes later
Thank you so much. You have put my mind at ease. I have been a complete wreck over this and very stressed. Can't wait until this brown spotting has stopped so I can feel better. I have two kids to care for and being stressed over this is not very easy to handle with my husband gone for a while. Once again thank you for this clarity. I thought something was wrong. But it seems like everything is going well then and just expected after what I went through.
Answered by Dr. Timothy Raichle 7 minutes later
Brief Answer: You are very welcome... Detailed Answer: On the heals of an abortion and starting of a new hormonal contraception, what you are experiencing sounds completely normal. I hope that it improves soon. Good luck to you!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor